Illinois, 2017

Tornado and Flash Flood in Illinois, May 26 to 27, 2017

May 26 to 27, 2017 · NWS ILX · 23 events in 4 counties and zones

Supercell thunderstorms developed in the vicinity of a warm front draped along the I-74 corridor during the afternoon and early evening of May 26th. where powerful cells produced a tornado, damaging winds, and extremely large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$4.1 million
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Supercell thunderstorms developed in the vicinity of a warm front draped along the I-74 corridor during the afternoon and early evening of May 26th. The hardest hit area was northern Vermilion County...where powerful cells produced a tornado, damaging winds, and extremely large hail. An EF-1 tornado touched down northwest of Alvin, damaging trees, the roof and siding of a house, and a garage. Meanwhile, 80-90mph winds produced nearly $3 million worth of tree and property damage in Rossville. Very large hail up to the size of tennis balls were reported in Rankin. In addition, extreme rainfall rates caused flash flooding in Hoopeston.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 26, 11:53 AM CST, 1 hour 22 minutes earlier.

Area forecast discussion, May 26, 11:53 AM CST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1253 PM CDT Fri May 26 2017

.UPDATE...
Issued at 1054 AM CDT Fri May 26 2017

MCV noted on latest satellite/radar imagery over eastern Iowa will
continue to track eastward across north-central Illinois this
afternoon. A cluster of convection is ongoing with this system
and will brush the far northern KILX CWA around Galesburg and
Lacon over the next 2-4 hours. Based on radar timing tools, it
appears the bulk of the storms will remain just north of the CWA,
but additional scattered development south of the main system
appears likely. Both the NAM and HRRR show convection associated
with the MCV becoming widespread as it tracks along/just south of
the I-80 corridor this afternoon...with widely scattered
thunderstorms developing as far south as I-72. With 12z KILX
upper air sounding already showing a strong mid-level cap and
upstream 700mb temps rising to 12C at KSGF, think capping will
greatly limit the southern extent of the convection today. As a
result, will maintain just slight chance PoPs across the southern
two-thirds of the area...with high chance PoPs confined to
locations along/north of I-74.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 322 AM CDT Fri May 26 2017

Early this morning, a weak ridge stretched from the western Gulf
Coast up through the Upper Midwest. However, the weak ridge is
losing ground to clouds filtering in ahead of the next system
moving into the region. For today, generally the cooler temps
associated with clouds between the clouds streaming in from the
west and the cu that will develop in any clear spots. A couple of
weak waves on sat imagery moving through the forecast area this
morning along with a very weak boundary...bringing some showers
to the region, with increasing chances later this
afternoon/evening. Models still differ with how far north the
stronger wave will move later this afternoon. Models have trended
north...but wave on sat imagery is a little further south in the
water vapor. Either way...chance for showers and later
thunderstorms today will linger into the evening and overnight
hours. Thunderstorms are contingent on breaking a relatively weak
cap with weak warm air advection into the region...as well as whether
or not the region will get an assist from outflow from convection
upstream this morning. Overnight lows are limited to the upper
50s to mid 60s.

.LONG TERM...(Saturday through Thursday)
ISSUED AT 322 AM CDT Fri May 26 2017

Next wave moves into the region with a sfc low from the SW as the
upper trough moves through the Midwest. Last couple synoptic runs
of the models tracking significantly further south with the low
itself...keeping much of the warm frontal feature out of Central
IL. Significant MUCAPE across the region invof and behind the
lifting warm front throughout the day...but once again, further
south...leaving the uncertainty of the track a concern for Central
IL. Either way, SPC has kept Central IL in a slight risk,
partially due to some uncertainty...but also as the storms may be
focused further to the south, but more than enough instability
will be in place to warrant the threat. Easterly flow for much of
Saturday is actually keeping the temperatures mainly in the
70s and lower 80s. The storm system moves through the Midwest
through the remainder of the weekend slowing as the front moves
east of ILX...lingering the pops in the southeastern portions of the
state. Sunday evening will dry out...but pops return into the
forecast Monday, though weak and in the northern portions of the
state under cyclonic flow. Pops through the end of the week are
relatively low and sporadic until Thursday as another frontal
boundary stretches across the Midwest, providing a focus for
showers and thunderstorms. Mild and seasonal temperatures are
expected in the extended.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1253 PM CDT Fri May 26 2017

A cluster of thunderstorms has developed across west-central
Illinois early this afternoon and will continue tracking eastward
over the next several hours. Based on radar trends, have included
TEMPO thunder at KPIA between 18z and 20z. Further east, have
only gone with VCTS at KBMI and KCMI until convective certainty
and timing become better established. Once this wave passes, it
will push a weak cold front southward into the area this evening.
Isolated convection may develop along the boundary, so have
included VCTS at both KSPI and KDEC between 21z and 01z. After
that, winds will become light/variable and fog development will
become an issue. HRRR suggests fog will first develop along the
I-74 corridor where rain will be most prevalent this afternoon by
around 06z...then will develop/spread southward toward dawn. Have
therefore reduced visbys around midnight, with widespread IFR
ceilings and visbys down to around 2 miles between 09z and 13z.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Barnes
SHORT TERM...HJS
LONG TERM...HJS
AVIATION...Barnes
Hazardous weather outlook, May 26, 10:52 AM CST, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1152 AM CDT Fri May 26 2017

ILZ027-028-030-271700-
Knox-Marshall-Stark-
1152 AM CDT Fri May 26 2017

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There is a chance of thunderstorms this afternoon, mainly between
1 pm and 4 pm. There is a Slight Risk of severe storms during
that time, with hail and damaging wind gusts possible.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

A series of disturbances will bring periodic thunderstorm chances
from late Saturday afternoon through Sunday. At this time it
appears that a few strong to severe storms will be possible
Saturday evening, with large hail and damaging winds possible.
Isolated thunderstorms are possible on Monday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 1 pm and 4 pm this
afternoon.

ILZ029-031-036>038-041>046-053-055-057-271700-
Champaign-De Witt-Douglas-Edgar-Fulton-Logan-Macon-Mason-McLean-
Peoria-Piatt-Tazewell-Vermilion-Woodford-
1152 AM CDT Fri May 26 2017

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There is a chance of thunderstorms this afternoon into early
evening. There is a Slight Risk of severe storms, with hail and
damaging winds possible.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

A series of disturbances will bring periodic thunderstorm chances
from late Saturday afternoon through Sunday. At this time it
appears that strong to severe storms will be possible mainly Saturday
evening, with large hail, damaging winds, and tornadoes possible.
Isolated thunderstorms will be possible north of Lincoln on
Monday afternoon.

Flooding will subside along the Illinois River at Peoria tonight,
but will continue downstream through the entire period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 3 pm and 7 pm.

ILZ040-047>052-054-056-061-062-066-271700-
Cass-Christian-Coles-Cumberland-Effingham-Menard-Morgan-Moultrie-
Sangamon-Schuyler-Scott-Shelby-
1152 AM CDT Fri May 26 2017

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There is a chance of thunderstorms this afternoon into early
evening. There is a marginal risk of severe storms, with hail and
damaging winds possible.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

A series of disturbances will bring periodic thunderstorm chances
from late Saturday afternoon through Sunday. At this time it
appears that strong to severe storms will be possible mainly Saturday
evening, with large hail, damaging winds, and tornadoes possible.
Isolated thunderstorms will be possible north of Lincoln on
Monday afternoon.

Flooding will subside along the Illinois River at Peoria tonight,
but will continue downstream through the entire period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 3 pm and 7 pm.

ILZ063-067-068-071>073-271700-
Clark-Clay-Crawford-Jasper-Lawrence-Richland-
1152 AM CDT Fri May 26 2017

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There is a chance of thunderstorms later this afternoon and tonight.
There is a marginal risk of severe storms with damaging winds and
hail possible.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY....

A series of disturbances will bring periodic thunderstorm chances
from late Saturday afternoon through Sunday. At this time it
appears that strong to severe storms will be possible, during late
Saturday afternoon into Saturday night and again on Sunday.

Flooding will continue along the Wabash River for several more
days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 4 pm and 7 pm.

Shimon

In the hours before

Special weather statement, May 26, 12:52 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Lincoln IL
152 PM CDT FRI MAY 26 2017

ILZ027-036-261930-
Knox-Fulton-
152 PM CDT FRI MAY 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FULTON AND SOUTHERN
KNOX COUNTIES UNTIL 230 PM CDT...

At 150 PM CDT, Doppler radar was tracking a strong thunderstorm near
Avon, or 17 miles southeast of Monmouth, moving east at 50 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Abingdon, Farmington, Avon, Yates City, Fairview, London Mills,
Maquon, Norris, St. Augustine, Ellisville, Delong and Middle Grove.

LAT...LON 4063 8999 4059 9044 4082 9044 4087 8999
TIME...MOT...LOC 1850Z 262DEG 41KT 4070 9048

Barker

The radar

The Lincoln radar (KILX), 84 km away, was scanning. The volume nearest the first event began at 19:12 UTC.

Open the radar archive at this moment

Event by event

13 hail, 7 thunderstorm wind, 1 lightning, 1 tornado, 1 flash flood. Local standard time, as filed.

Lightning, Peoria

When
May 26, 1:15 PM CST to 1:16 PM CST
Where
Peoria County, 0.23 mi WSW of Coughlin
Injuries
2 direct, 0 indirect
Reported by
Newspaper
Coordinates
40.899, -89.504

A thunderstorm triggered a lightning strike at an outdoor music festival near Chillicothe in northeast Peoria County. Two people were injured.

Hail, Peoria

When
May 26, 1:52 PM CST to 1:57 PM CST
Where
Peoria County, 0.84 mi ESE of Peoria
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.694, -89.586

Hail, Tazewell

When
May 26, 2:01 PM CST to 2:06 PM CST
Where
Tazewell County, 2.1 mi NNW of Groveland
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
40.627, -89.549

Hail, Fulton

When
May 26, 2:05 PM CST to 2:10 PM CST
Where
Fulton County, Canton
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.570, -90.030

Hail, Tazewell

When
May 26, 2:06 PM CST to 2:11 PM CST
Where
Tazewell County, 0.62 mi SW of Cloverdale
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.643, -89.508

Thunderstorm Wind, Tazewell

When
May 26, 2:07 PM CST to 2:12 PM CST
Where
Tazewell County, 1.21 mi NW of Morton to 0.14 mi SW of Crandall
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
40.631, -89.468

Numerous trees and power lines were blown down on the north side of Morton north of I-74 from Lakeland Road eastward to Tennessee Avenue.

Hail, Tazewell

When
May 26, 2:08 PM CST to 2:13 PM CST
Where
Tazewell County, 0.94 mi SSW of Morton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.608, -89.458

Hail, Vermilion

When
May 26, 4:26 PM CST to 4:31 PM CST
Where
Vermilion County, Rankin
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
40.470, -87.880

Hail, Vermilion

When
May 26, 4:35 PM CST to 4:40 PM CST
Where
Vermilion County, 3 mi W of Hoopeston
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.470, -87.727

Hail, Vermilion

When
May 26, 4:40 PM CST to 4:45 PM CST
Where
Vermilion County, 1 mi S of East Lynn
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
40.456, -87.780

Hail, Vermilion

When
May 26, 4:43 PM CST to 4:47 PM CST
Where
Vermilion County, 2.85 mi ESE of East Lynn
Measured
2 in hail
Property damage
$325,000
Reported by
Trained Spotter
Coordinates
40.459, -87.728

Hail lasted for 4 minutes and broke windshields.

Hail, Vermilion

When
May 26, 4:48 PM CST to 4:53 PM CST
Where
Vermilion County, 4.74 mi W of Rossville
Measured
2 in hail
Property damage
$65,000
Reported by
Emergency Manager
Coordinates
40.380, -87.760

Wind-driven hail did extensive damage to the siding and roof of a house.

Thunderstorm Wind, Vermilion

When
May 26, 4:52 PM CST to 4:57 PM CST
Where
Vermilion County, 1.73 mi SSW of Rossville Jct
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
40.326, -87.659

Trees were snapped near Illinois Route 1 south of 3200 N Road.

Tornado, Vermilion

When
May 26, 4:53 PM CST to 4:54 PM CST
Where
Vermilion County, 1.51 mi SSE of Rossville Jct to 1.75 mi SSE of Rossville Jct
Rating
EF1
Path length
0.29 mi
Path width
75 yd
Property damage
$45,000
Reported by
Emergency Manager
Coordinates
40.330, -87.639

A tornado touched down at 5:53PM CDT 2.2 miles northwest of Alvin. It tracked southeastward and quickly dissipated by 5:54PM CDT. The tornado snapped a tree, did minor damage to the roof and siding of a house, broke an attic window, and blew the siding off a garage.

Thunderstorm Wind, Vermilion

When
May 26, 4:53 PM CST to 5:03 PM CST
Where
Vermilion County, Rossville
Measured
78 kt (90 mph) estimated gust
Property damage
$2.8 million
Reported by
Emergency Manager
Coordinates
40.380, -87.670

Extensive tree damage occurred across Rossville due to wind gusts of 80-90mph. Many homes and cars were damaged due to falling trees and tree branches. Numerous power poles and power lines were blown down and a few street lights were broken.

Thunderstorm Wind, Vermilion

When
May 26, 4:54 PM CST to 4:59 PM CST
Where
Vermilion County, 2.1 mi NW of Rossville
Measured
70 kt (81 mph) estimated gust
Property damage
$45,000
Reported by
Trained Spotter
Coordinates
40.400, -87.700

A pole barn was destroyed, with its roof and walls being blown about 300 yards to the southwest into a field. A tree was snapped in half.

Hail, Vermilion

When
May 26, 4:58 PM CST to 5:03 PM CST
Where
Vermilion County, Rossville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.380, -87.670

Hail, Vermilion

When
May 26, 5:00 PM CST to 5:05 PM CST
Where
Vermilion County, 2.1 mi W of Hoopeston
Measured
2 in hail
Reported by
COOP Observer
Coordinates
40.470, -87.710

Hail drifts of 1.5 to 3 feet deep due to flooding were reported west of Hoopeston.

Thunderstorm Wind, Vermilion

When
May 26, 5:00 PM CST to 5:05 PM CST
Where
Vermilion County, 2 mi E of Rossville
Measured
70 kt (81 mph) estimated gust
Property damage
$65,000
Reported by
Emergency Manager
Coordinates
40.380, -87.632

A farmstead had an outbuilding destroyed and several trees damaged.

Thunderstorm Wind, Vermilion

When
May 26, 5:00 PM CST to 5:05 PM CST
Where
Vermilion County, 1.5 mi SE of Rossville
Measured
70 kt (81 mph) estimated gust
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
40.365, -87.650

A farmstead had an outbuilding destroyed and several trees damaged.

Thunderstorm Wind, Vermilion

When
May 26, 5:15 PM CST to 5:20 PM CST
Where
Vermilion County, Bismarck
Measured
70 kt (81 mph) estimated gust
Property damage
$600,000
Reported by
Emergency Manager
Coordinates
40.270, -87.600

Numerous trees, power poles, and power lines were blown down.

Hail, Vermilion

When
May 26, 5:25 PM CST to 5:30 PM CST
Where
Vermilion County, 5 mi NE of Danville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.181, -87.553

Flash Flood, Vermilion

When
May 26, 6:00 PM CST to May 27, 4:00 AM CST
Where
Vermilion County, 1.1 mi N of Rankin to 2.23 mi SW of Rankin
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.486, -87.882

Intense rainfall of 2.00 to 3.00 inches in 30 to 60 minutes produced rapid flash flooding in northern Vermilion County. The flooding on roads from East Lynn to Hoopeston was intensified by hail drifts 1.5 to 3 feet deep. Severe street flooding was reported in Hoopeston with water up to 3 feet deep. Illinois Route 1 was impassable from near the Iroquois County line to 3 miles southwest of Hoopeston. The combination of additional rainfall during the late evening hours and slowly melting hail drifts kept flash flood conditions in place until the early morning hours of May 27th.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyThe tornado archive for Illinois, 2017Warnings in Illinois, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695660, 695632, 695633, 695634, 695635, 695647, 695636, 695637, 695638, 695640, 695639, 695645, 695651, 695630, 695649, 695654, 695642, 695644, 695657, 695658, 695656, 695641, 704718.